Cell bounds in k-way tables given conditional frequencies

Byran J. Smucker, Aleksandra B. Slavkovic, Xiaotian Zhu

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

For data summarized and released as a contingency table, considerable attention has been accorded to cell bounds given marginal totals. Here, we consider bounds on cell counts for k-way tables when observed conditional probabilities and total sample size are released. If this information implies narrow bounds, a disclosure risk may result. We compute sharp integer bounds using integer programming and demonstrate that, in some cases, they can be unacceptably narrow. We also derive closed-form solutions for linear relaxation bounds, and show that they can be improved via a method that can also account for rounding uncertainty. The gaps between the sharp bounds and those of their linear relaxations are often large, which implies the utility of the latter is limited, especially if the sharp bounds can be computed quickly. Our formulations can solve small tables with small sample sizes quite quickly, but large instances can take on the order of hours.

Original languageEnglish (US)
Pages (from-to)121-140
Number of pages20
JournalJournal of Official Statistics
Volume28
Issue number1
StatePublished - Mar 21 2012

All Science Journal Classification (ASJC) codes

  • Statistics and Probability

Fingerprint Dive into the research topics of 'Cell bounds in k-way tables given conditional frequencies'. Together they form a unique fingerprint.

Cite this